Review: could Ritalin cause A-fib (Atrial fibrillation/flutter)?
Summary: A-fib is found among people who take Ritalin, especially for people who are male, 60+ old, have been taking the drug for 1 - 6 months, also take medication Aspirin, and have Osteoporosis.
We study 9,709 people who have side effects while taking Ritalin from FDA and social media. Among them, 67 have A-fib. Find out below who they are, when they have A-fib and more.
You are not alone: join a mobile support group for people who take Ritalin and have A-fib >>>
Ritalin has active ingredients of methylphenidate hydrochloride. It is often used in attention deficit hyperactivity disorder. (latest outcomes from 11,216 Ritalin users)
A-fib (most common type of arrhythmia) has been reported by people with high blood pressure, osteoporosis, rheumatoid arthritis, diabetes, multiple myeloma. (latest reports from 86,681 A-fib patients)
On Feb, 16, 2015: 9,705 people reported to have side effects when taking Ritalin. Among them, 67 people (0.69%) have A-fib.
Time on Ritalin when people have A-fib * :
|< 1 month||1 - 6 months||6 - 12 months||1 - 2 years||2 - 5 years||5 - 10 years||10+ years |
Gender of people who have A-fib when taking Ritalin * :
Age of people who have A-fib when taking Ritalin * :
Severity of A-fib when taking Ritalin ** :
|least||moderate||severe||most severe |
How people recovered from A-fib ** :
|while on the drug||after off the drug||not yet |
Top conditions involved for these people * :
- Osteoporosis (13 people, 19.40%)
- Attention deficit/hyperactivity disorder (12 people, 17.91%)
- Depression (5 people, 7.46%)
- Hypertension (4 people, 5.97%)
- Bronchitis (4 people, 5.97%)
Top co-used drugs for these people * :
- Aspirin (24 people, 35.82%)
- Prevacid (20 people, 29.85%)
- Zoloft (16 people, 23.88%)
- Prednisone (16 people, 23.88%)
- Protonix (16 people, 23.88%)
* Approximation only. Some reports may have incomplete information.
** Reports from social media are used.
How to use the study: print a copy of the study and bring it to your health teams to ensure drug risks and benefits are fully discussed and understood.
Do you have A-fib while taking Ritalin?
You are not alone! Join a mobile support group:
- support group for people who take Ritalin and have A-fib
- support group for people who take Ritalin
- support group for people who have A-fib
Drugs in real world that are associated with:
Could your condition cause:
Can you answer these questions (Ask a question):
More questions for: Ritalin, A-fib
You may be interested at these reviews (Write a review):
- Atrial fibrilation caused by levoflacin
Have twice used levoflaxin 500 for diverticulitis both times resulted in flutter and atrial fibrillation. I have a history of a fib and have had an ablation. I don't recommend this drug if you have a history, or are prone to it
- A life of depression and fatigue (1 response)
1) Family history of depression, 2) Diagnosed depression 1964-not treated until 1973, 3) Worked in medical field 35 years, 4) Emergency on-call 24/7, 5) Hospital 15 times major depression, 6) Tried nearly all MAOI, TCA, SSRI, SNRI, and ECT. 7) 100% Disability in 1998 for depression. Now at age 70 I have dysthymia, chronic fatigue, COPD, and PTSD. My recommendation to younger people - do not over stress,
do not smoke, avoid horrific or traumatic situations and try to find some enjoyment in life. If you have symptoms like mine seek early treatment put balance in your life. The often heard recommendations - get plenty of sleep, eat properly, learn to relax and avoid bad habits should not be ignored, they are critical to good physical and mental health.
- Cardio version caused fingernail abnormalities
Right hip fracture. When prepping for surgery AFIB was found. Surgery was cancelled and they attempted to get AFIB under control. Finally, cardioversion was performed. When my nails started to grow out they all had two horizontal lines that cause the nail to break when it grows out to that point.
- A really bad day ritalin+orange juice
I took Ritaline, then Orange juice. I couldn't do my exam at all...
- Turmeric and atrial fabrillation
I am a "health nut" who has always avoided any and all tobacco and alcohol, am on no medication, am on a reasonably purer diet (organic foods etc.,) and daily take and assortment of vitamins, minerals and a few herbs like garlic and saw palmetto. I had recently began taking therapeutic doses of Turmeric for its anti-inflammatory properties in both powered and capsule forms--(powdered form for approximately two to three weeks--one teaspoon twice daily; capsule form for approximately three or four days--one capsule twice daily.) On the day in question, I took one teaspoon of the powered form of turmeric with a late lunch and left off the capsule form. I jog/walk two or three miles intermittently and roughly twice a week. Into the second mile of a three mile jog/walk that night,I experienced an unusual weakness and fatigue, stopped after the second mile and pulse was over 200. I had sweated a lot and after resting a while, I walked the third mile back home and showered. I was unable to sleep. My heart was in atrial fibrillation which was diagnosed hours later at the local Medical Center ER. Heart rate was fluctuating in the 150-170 range and was brought down to 100-120 range with I.V. medication but stayed in that range. Exactly 11 hours after its beginning and with virtually no sleep for over 24 hours and after drinking only water but with very little food and no vitamin or Turmeric consumption, immediately after standing up for the third time in four or five hours to go to the bathroom, I suddenly converted back to a normal heart rate which is 60 to 70 beats a minute and was released from the medical center seven hours later. Plan to stop taking all forms of Turmeric.
More reviews for: Ritalin, A-fib
Comments from related studies:
From this study (6 months ago):
Kevin Peters Ph.d on Mar, 4, 2013:
Sammy, I'm a white 45 male; just wanted to agree on that Klonopin remark. When I was 21 I had my second kidney transplant which was a BAD issue all together, at any rate the hospital did not include my medications taken at home after my surgery. I went thru the worst hallucinations and jerking and seizures you could ever possibly imagine. This went on for almost 3 1/2 weeks before we decided to have me taken OUT of the hospital and relocated before they ended up taking my life. Then the whole staff of paychology including the chief of psychiatry cane in my room to see what they could do, Finallu. During one of my few moments of clarity the C.O.F after blaming me if talking "drugs" prior to my transplant listened to my word of telling him the meds I was on before being admitted. After asking when was the last time I had received my Klonopin and me not knowing, he then reviewed the charts, and didn't see me receiving this med once. He stormed out of the room of about 9 docs and came back in with two Klonopin; for the first time in almost 4 weeks and after three surgeries the first 72 hours I was hospitalized, I was sleeping like a baby, for about 49 hours with NO MORE hallucinations, or seizures or jerking! I finally got out of there without a kidney since that kidney was supposed to go to another man named the same as I in a different city! I do take Xanax and probably always will. The half life on Klonopin is much different hence one if its dangers, Nevwr Ever stop this drug cold! I've been on dialysis 25 1/2 years now and suffered from intense skin cancers, but have fought and done all I can do to live a normal as possible life, working full time except when I'm in yet another surgery, over 32 general anesthetic procedures since 1987. I was the youngest boy-man to ever be on the USA soccer team ready to play in the Korea 1988 Olympics. What a change in life.....
All the Best,
chris on Jun, 4, 2011:
i have been taking clonzepam and trazedone and my speech is a very hoarse voice, I am wondering if if my speech problem is from these drugs's side effects.
TwoDimes on Apr, 15, 2012:
Upon occasion, I, too, have become hoarse and from the use of Klonopin. I was VERY hoarse when I tried to cold turkey off of 4mgs of Klonopin. I am now down to 1.5mgs per day and, still, (as I said, upon occasion, I become hoarse. I am sure that the use of Klonopin is the causative factor. - TwoDimes -
Post a new comment OR Read more comments
NOTE: The study is based on active ingredients and brand name. Other drugs that have the same active ingredients (e.g. generic drugs) are NOT considered.
WARNING: Please DO NOT STOP MEDICATIONS without first consulting a physician since doing so could be hazardous to your health.
DISCLAIMER: All material available on eHealthMe.com is for informational purposes only, and is not a substitute for medical advice, diagnosis, or treatment provided by a qualified healthcare provider. All information is observation-only, and has not been supported by scientific studies or clinical trials unless otherwise stated. Different individuals may respond to medication in different ways. Every effort has been made to ensure that all information is accurate, up-to-date, and complete, but no guarantee is made to that effect. The use of the eHealthMe site and its content is at your own risk.
You may report adverse side effects to the FDA at http://www.fda.gov/medwatch/ or 1-800-FDA-1088 (1-800-332-1088).
If you use this eHealthMe study on publication, please acknowledge it with a citation: study title, URL, accessed date.